MAUDE Adverse Event Report: STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X400MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3525-1400S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 10/11/2021
Type of Reportable Event Serious Injury
Event or Problem Description
The customer reported that the gamma nail which was implanted in (b)(6) 2021 has broken post implantation, requiring revision surgery.
 
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
Please note correction to d6a.The reported event could be confirmed, since the nail is broken as complained.The device inspection revealed the following: the visual inspection has shown that the nail is broken apart at the lag screw hole.Under the microscope the typical characteristics of a fatigue fracture could be identified on both fracture faces of the head element.The origin of the crack was at the lower corners and there is a fatigue zone with progression lines.The instantaneous zone where the nail finally broke apart is visible too.On one side of the bore are slight stress marks visible, most likely caused during reaming.On top of the bore is an impression mark visible, caused by high loads between the nail and the lag screw.At the crack initiation point is also a deformation visible, but afterwards it cannot be defined if the damage was caused during insertion or in situ by rubbing on the lag screw after the breakage.The relevant dimensions were as far as possible checked and no deviation from the specification could be detected.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.The complaint was forwarded to medical affairs for a medical opinion with following feedback: what we can deduce from the provided x-rays is that there are some patient related factors: weight, an unfavorable, very long fracture pattern with complete instability due to bone loss in the subtrochanteric area, signs of vascular calcinosis indicating poor metabolism.From the surgical side no additional surgical measurements like cerclage or further fragment reduction were taken.Both factors have contributed to the failure, the main cause, however, is the fracture pattern.Based on investigation, the root cause was attributed to a patient related issue.Different patient related factors did result in an overload at the nail/lag screw intersection followed by fatigue failure of the nail in this area.If more information is provided, the case will be reassessed.
 
Event or Problem Description
The customer reported that the gamma nail which was implanted in (b)(6) 2021 has broken post implantation, requiring revision surgery.Additional information received - 10/19/2021: the event is related to a fall.

Brand Name
LONG NAIL KIT R1.5, TI, LEFT GAMMA3® Ø11X400MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
marilyne chaumont
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key12755552
Report Number0009610622-2021-00772
Device Sequence Number3133649
Product Code HSB
UDI-Device Identifier07613252274315
UDI-Public07613252274315
Combination Product (Y/N)N
Initial Reporter CountryUK
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2025
Device Model Number3525-1400S
Device Catalogue Number35251400S
Device Lot NumberK047E6B
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/08/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 10/11/2021
Supplement Date Received by Manufacturer12/30/2021
Initial Report FDA Received Date11/06/2021
Supplement Report FDA Received Date01/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/10/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age66 YR
Patient SexFemale
Patient Weight85 KG